Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 43, NWS Gaylord, MI

July 24, 2005Manistee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 24, 2005, 4:02 AM EDT for Manistee County, Michigan. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2005, 4:02 AM EDT (08:02 UTC)
Expired
Jul 24, 2005, 5:00 AM EDT
In force
58 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 131 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:22 AM EDTHAIL 0.88Manistee, MI
Jul 24, 4:25 AM EDTHAIL 0.75Manistee, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 3:40 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 240804
SVRAPX
MIC101-240900-
/O.NEW.KAPX.SV.W.0043.050724T0802Z-050724T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
402 AM EDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 500 AM EDT

* AT 358 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
  LOCATED 5 MILES WEST OF MANISTEE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANISTEE AROUND 415 AM EDT...
  7 MILES SOUTH OF BRETHREN AROUND 425 AM EDT...
  WELLSTON AROUND 435 AM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4435 8626 4419 8638 4418 8583 4429 8583

$$
2 follow-up statements
000 
WWUS34 KAPX 240829
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
426 AM EDT SUN JUL 24 2005

MIC101-240900-
/O.CON.KAPX.SV.W.0043.000000T0000Z-050724T0900Z/
MANISTEE MI-
426 AM EDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 AM EDT FOR
MANISTEE COUNTY...

AT 424 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
OVER MANISTEE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF BRETHREN AROUND 435 AM EDT...
  WELLSTON AROUND 445 AM EDT...

AT 422 AM...A TRAINED SPOTTER REPORTED NICKEL SIZE HAIL IN THE CITY 
OF MANISTEE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE 
HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS 
AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT 
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF 
SHELTER.

LAT...LON 4435 8626 4419 8638 4418 8583 4429 8583

$$
000 
WWUS34 KAPX 240858
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
457 AM EDT SUN JUL 24 2005

MIC101-240907-
/O.EXP.KAPX.SV.W.0043.000000T0000Z-050724T0900Z/
MANISTEE MI-
457 AM EDT SUN JUL 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR MANISTEE COUNTY HAS EXPIRED...

AT 457 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MANISTEE COUNTY UNTIL 
645 AM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH
AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

LAT...LON 4435 8626 4419 8638 4418 8583 4429 8583

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:40 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 24, 2:40 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
240 AM EDT SUN JUL 24 2005

.DISCUSSION...GOING TO BE A LITTLE RUSHED THIS MORNING WITH INCOMING
WX. LOW LEVEL SW FLOW INTO THE WESTERN LAKES REGION WAS INCREASING
THIS MORNING. VAD WIND PROFILES SHOWS 20KT WINDS 4K FEET ABOVE THE
APX RADAR...AND 35KT AT GRB AT THE SAME HEIGHT. THE LOW LEVEL JET
WAS CLIMBING ABOVE A WARM FRONT OVER SOUTHERN MN/WI...ADVECTING AN
UNSTABLE BUT CAPPED AIRMASS TO THE NE. THIS IS GRADUALLY
TRANSFORMING OUR AIRMASS INTO ONE MORE CONDUCIVE TO DEEP CONVECTION.
SHOWERS AND A FEW THUNDERSTORMS WERE BECOMING MORE WIDESPREAD IN THE
WESTERN ZONES THIS EARLY MORNING...WITH BETTER TSTORM COVERAGE
UPSTREAM. THE CLEAR FORECAST PROBLEM IS DEEP CONVECTION (AND
ACCOMPANYING SVR/HEAVY RAIN THREATS) OVER THE NEXT 12-18 HOURS.

MODELS...SYNOPTICALLY NAM/GFS ARE DOING A LITTLE BETTER. NAM STILL
APPEARS TO OVER-DEEPEN THE LEAD SHORTWAVE NEAR SE HUDSON BAY
MONDAY...BUT IS TRENDING TOWARD THE GFS IN PUTTING MORE EMPHASIS ON
A TRAILING SHORTWAVE THAT ARRIVES IN THAT SAME REGION MONDAY NIGHT.
OF COURSE...THE DEVIL IS IN THE DETAILS...IN PARTICULAR RESOLVING
MCS AND ASSOCIATED MESOSCALE FEATURES IN PERSISTENT FAST WESTERLY
FLOW ALOFT.

TODAY...DEEP CONVECTION ARCS FROM NEAR DULUTH MN TO GRB TO JACKSON
MI...SLOWLY BUT STEADILY MARCHING EAST AS WARM FRONT LIFTS SLOWLY
NE. CONVECTION IS MOST INTENSE AT IT/S NORTHERN EXTENT...NORTHERN
WI...AT NOSE OF 40-50KT LOW LEVEL JET. SVR POTENTIAL WILL CONTINUE
INTO NW LOWER MI AS JET VEERS WESTERLY AND TAKES AIM AT LAKE MI.
HAIL WILL BE THE MAIN ISSUE GIVEN ELEVATED NATURE OF CONVECTION AND
SHEAR CONDUCIVE TO ROTATING UPDRAFTS...THOUGH SOME WIND GUSTS MIGHT
BE ABLE TO FIGHT THEIR WAY DOWN TO THE SURFACE. CORE OF MCS SHOULD
DROP SE TOWARD THE SAGINAW VALLEY BY MID/LATE MORNING. CONVECTION
THAT MOVES INTO EASTERN UPPER/NE LOWER MI SHOULD WEAKEN AS LOW LEVEL
JET REORIENTS SOUTHWARD AFTER 12Z. WILL MENTION HEAVY RAIN WITH THIS
ACTIVITY AS WELL...WITH A TENDENCY TOWARD TRAINING CELLS UPSTREAM
AND WITH PWATS AROUND 1.75 FEEDING INTO THE MCS.

THIS AFTERNOON...LITTLE CHANGE FROM PREVIOUS THINKING. POTENTIAL FOR
MODERATE INSTABILITY THIS AFTERNOON WHEN THE SUN COMES OUT...WITH
SBCAPES 2.0-2.5K J/KG WITH AN 85/70 SURFACE PARCEL. NAM ALSO NOT
SHOWING AS MUCH DRYING IN THE SUB-700MB LAYER. HOWEVER...THERE STILL
IS A DRYING TREND...ALONG WITH 700MB TEMPS OF +11C OR SO TO PROVIDE
50-100J/KG OF CIN. LINGERING OUTFLOW BOUNDARIES AND THE ACTUAL
(WEAK) COLD FRONT SHOULD BE AVAILABLE AS TRIGGERS...BUT IT IS HIGHLY
QUESTIONABLE WHETHER THEY WILL BE ENOUGH TO OVERCOME THE CAP/DRY AIR
ENTRAINMENT ALOFT TO FORCE DEEP CONVECTION. NAM DOES MANAGE TO
SQUEEZE OUT SOME QPF...THOUGH THIS MAY BE AS MUCH DYING
OVERNIGHT/MORNING STUFF AS IT IS NEW DEVELOPMENT. WILL CONTINUE WITH
A 20-30 POP ACROSS MOST OF NORTHERN LOWER MI. IF STORMS CAN
REFIRE...GOOD POTENTIAL FOR SVR GIVEN INSTABILITY AND 40-50KT
UNIDIRECTIONAL (NW) 700-500MB FLOW.

TONIGHT...SOMEWHAT COOLER AND MUCH DRIER AIR WILL POUR INTO THE
REGION FROM THE NW TONIGHT. AM NOT ENTIRELY CONVINCED THAT DEEP
CONVECTION THREAT WILL BE OVER IN THE EXTREME SE ZONES BY 6 PM...BUT
IT WILL BE CLOSE. GIVEN THAT CHANCE FOR STORMS THIS AFTERNOON IS
ITSELF HIGHLY CONDITIONAL...AM REASONABLY COMFORTABLE WITH KEEPING A
DRY FORECAST THRU THE NIGHT. SKIES WILL BE MAINLY CLEAR...OUTSIDE OF
SOME DEBRIS MID/HIGH CLOUD IN THE SOUTH EARLY...AND MORE DEBRIS
RETURNING FROM THE WEST VERY LATE. MIN TEMPS SHOULD RANGE FROM THE
UPPER 50S TO MID 60S.

MONDAY...FRONT LYING JUST SOUTH OF MI WILL TRY TO RETURN NORTH...AS
SLOW CYCLOGENESIS OCCURS IN THE CENTRAL HIGH PLAINS. DRASTIC
DIFFERENCES BETWEEN THE MODELS...WITH THE GFS ONLY NUDGING THE
BOUNDARY INTO SOUTHERN LOWER...AND THE NAM BLASTING IT INTO NORTHERN
LOWER MI IN THE AFTERNOON. WOULD PREFER SOMETHING IN BETWEEN THESE
EXTREMES...THE NAM IN PARTICULAR MAY BE OVERDOING SOUTHERLY FLOW
INTO THE REGION DUE TO A CONVECTIVE BLOWUP IT HAS IN WI IN THE
AFTERNOON. THUS WOULD ONLY EXPECT THE STEAMY AIR TO RETURN TO THE
FAR SOUTHERN ZONES VERY LATE (IF AT ALL)...SUPPORTING MAX TEMPS IN
THE LOWER 80S NORTH TO NEAR 90 IN THE FAR SOUTH. NAM/GFS BOTH
SUPPORT TSTORM DEVELOPMENT IN WI IN THE AFTERNOON...WHERE BETTER
SOUTHERLY FLOW AND HIGHER INSTABILITY WILL ENCOUNTER THE WARM FRONT.
ACTIVITY SHOULD TEND TO WEAKEN AS IT MOVES EAST OR NE ACROSS THE
LAKE...BUT WILL ADD A SMALL CHANCE OF SHOWERS/STORMS LATE IN THE
AFTERNOON IN NW LOWER MI. GIVEN OUR AIRMASS IS STILL SOMEWHAT STABLE
DO NOT EXPECT ANY OF THIS TO BE SVR...HOWEVER IF NAM IS RIGHT THAT
COULD CHANGE.

MONDAY NIGHT...BOTH NAM/GFS LIFT AN MCS ENE ALONG OR JUST NORTH OF
THE WARM FRONT...BRINGING PRECIP TO MOST OF THE FORECAST AREA IN THE
EVENING/EARLY OVERNIGHT. I/M A LITTLE LEARY OF GOING LIKELY POPS FOR
THE 4TH PERIOD FOR A CONVECTIVE EVENT...AND WILL JUST GO WITH A HIGH
SCT POP FOR NOW. LATER SHIFTS WILL NEED TO CONSIDER BOOSTING POPS IF
MODEL TRENDS CONTINUE. CONVECTION WILL LIKELY BE ELEVATED...BUT FED
BY AMPLE INSTABILITY FROM THE SOUTH (CAPES 1-2K J/KG) AND WITH 0-6KM
BULK SHEAR VALUES IN THE 30-40KT. THUS AN ISOLATED SVR (MAINLY
HAIL...PERHAPS WIND) CANNOT BE RULED. SVR THREAT WOULD BE MUCH
HIGHER IF STORMS CAN BECOME SURFACE BASED...AND THAT IS A
POSSIBILITY IN THE SOUTH EARLY ON.

LITTLE TIME TO LOOK AT LATER PERIODS...BUT WHAT I SAW LOOKS STORMY.
FRONT WILL WAVER ACROSS THE SOUTHERN/CENTRAL LAKES REGION...WITH THE
OCCASIONAL WAVE OR TWO LIFTING ENE ALONG THE BOUNDARY. MODELS HAVE
SOME SIGNIFICANT TIMING DIFFS WITH THESE WAVES...AND HAVE LITTLE
CONFIDENCE IN ANY PARTICULAR SOLUTION. SUFFICE TO SAY BOUTS OF
TSTORMS CAN BE EXPECTED TUESDAY INTO TUESDAY NIGHT. AFTER COORD WITH
DOWNSTATE OFFICES WILL ADD A CHANCE OF PRECIP TO THE SE ZONES WED
MORNING...AS THE FRONT LOOKS LIKE IT WILL BE SLOWER TO FINALLY KICK
SOUTH OF THE REGION.

ZOLTOWSKI

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 23, 11:00 PM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1100 PM EDT SAT JUL 23 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-241000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1100 PM EDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...REMAINDER OF TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT FOR MOST OF
EASTERN UPPER MICHIGAN. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED IN NORTHERN LOWER
MICHIGAN...ESPECIALLY WEST OF INTERSTATE 75...ROUGHLY WEST OF A
PETOSKEY TO GAYLORD AND WEST BRANCH LINE. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS TO 70 MPH AND
POSSIBLE LARGE HAIL UP TO AN INCH...ALTHOUGH THE THREAT OF SEVERE
WEATHER HAS DIMINISHED SLIGHTLY AND DELAYED UNTIL LATE TONIGHT. THE
GREATEST THREAT FOR SEVERE WEATHER WILL RESIDE ALONG AND WEST OF A
LINE FROM CHARLEVOIX TO GRAYLING AND HOUGHTON LAKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS REMAIN POSSIBLE SUNDAY MORNING ACROSS EASTERN UPPER
AND NORTHERN LOWER MICHIGAN...WITH THE CHANCE FOR THUNDERSTORMS
STORMS CONTINUING INTO THE AFTERNOON ACROSS NORTHERN LOWER MICHIGAN.
THERE IS AGAIN A RISK FOR SEVERE THUNDERSTORMS...PRODUCING DAMAGING
WINDS AND ISOLATED LARGE HAIL.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN
MONDAY NIGHT THROUGH TUESDAY NIGHT...AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JZ/SPR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:48 AM EDTSpecial Marine WarningAPX57 min
Jul 24, 3:41 AM EDTSpecial Marine WarningAPX64 min
Jul 24, 4:40 AM EDTFlash Flood WarningAPXManistee2 hr
Jul 24, 6:07 AM EDTSpecial Marine WarningAPX113 min
Jul 24, 6:38 AM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska47 min
Jul 24, 6:43 AM EDTFlash Flood WarningAPXManistee3 hr
Jul 24, 7:07 AM EDTSevere Thunderstorm WarningAPXRoscommon38 min
Jul 24, 7:49 AM EDTSpecial Marine WarningAPX86 min
Jul 24, 8:22 AM EDTSpecial Marine WarningAPX83 min
Jul 24, 8:26 AM EDTSevere Thunderstorm WarningAPXGladwin41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.